Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 127, NWS Tallahassee, FL

April 4, 20174 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 4, 2017, 10:58 PM CDT for 4 counties in Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2017, 10:58 PM CDT (03:58 UTC)
Expired
Apr 4, 2017, 11:31 PM CDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bay County, FL, Calhoun County, FL, Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 48 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS52 KTAE 050358
SVRTAE
FLC005-013-063-133-050445-
/O.NEW.KTAE.SV.W.0127.170405T0358Z-170405T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1058 PM CDT TUE APR 4 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  South central Jackson County in the Panhandle of Florida...
  Northeastern Bay County in the Panhandle of Florida...
  Northwestern Calhoun County in the Panhandle of Florida...
  Southeastern Washington County in the Panhandle of Florida...

* Until 1145 PM CDT

* At 1057 PM CDT, a severe thunderstorm was located 9 miles northeast
  of Lynn Haven, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Altha, Moose Pond, Fountain, Singer Road, Bayou George, Camp
  Flowers, Camps Head, Gainer Spring, Bennett, Youngstown, Vicksburg,
  Majette, Compass Lake, Nixon, Betts, Bayhead, Chason, Recota Beach,
  Saunders and Sink Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3032 8567 3074 8529 3055 8506 3020 8552
TIME...MOT...LOC 0357Z 223DEG 29KT 3033 8553 

HAIL...1.00IN
WIND...60MPH
 
$$

11-MOORE
1 follow-up statement
850 
WWUS52 KTAE 050431
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1131 PM CDT TUE APR 4 2017

FLC005-013-063-133-050441-
/O.CAN.KTAE.SV.W.0127.000000T0000Z-170405T0445Z/
Jackson FL-Bay FL-Calhoun FL-Washington FL-
1131 PM CDT TUE APR 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JACKSON...
NORTHEASTERN BAY...NORTHWESTERN CALHOUN AND SOUTHEASTERN WASHINGTON
COUNTIES IN THE PANHANDLE OF FLORIDA IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3032 8567 3074 8529 3055 8506 3020 8552
TIME...MOT...LOC 0429Z 223DEG 29KT 3053 8531 

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 8:09 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 4, 8:09 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
909 PM EDT Tue Apr 4 2017

.UPDATE...
Convection ahead of the warm front has been fairly persistent
across the offshore waters and even into the coastal areas of the
Florida Big Bend. Though earlier guidance didn't predict this
convection well, a recent 21z local CAM did handle current trends
better, and that was used as the basis for this evening's
updates, which have increased PoPs through 06z across the
Southeast Florida Big Bend and then spreading northward thereafter
as the warm front rapidly retreats northward ahead of the
approaching storm system.

The timing and set up for Wednesday's severe weather event is
unchanged and can be found in the discussion below. It appears
still that the overnight/early morning activity should largely be
north of the area after sunrise and that at least some heating
will take place before storms begin to initiate across the western
half of the region late Wednesday morning.

&&

.PREV DISCUSSION [827 PM EDT]...

.NEAR TERM [Tonight Through Wednesday]...

***Key Points***

SPC Outlook: The Storm Prediction Center has all but the Valdosta
region, a small portion of the Florida Panhandle, and most of the
Florida Big Bend outlooked in a Moderate Risk for Wednesday. The
remainder of the Tri-state region is outlooked for either enhanced
or for a slight risk.

Current Timing: The latest model guidance suggests that most
thunderstorms will develop after daybreak with initial development
likely over our western zones by mid to late morning with the
main threat in the afternoon in the moderate risk area. Conditions
are expected to clear late Wednesday night.

Threats: Current parameters suggest that all modes of severe
weather will be possible. Some strong (EF2+), long tracked
tornadoes are not out of the question. Destructive wind gusts of
70 mph, large hail the size of golf balls or larger will also be
possible. Additionally, high surf is expected along the Florida
Gulf Coast, with life threatening rip currents.

***Forecast Discussion***

The stalled front across the northern gulf this afternoon will lift
north tonight as a warm front in response to a developing low
pressure system ejecting eastward from the southern Plains. There
will be scattered showers and thunderstorms accompanying the front
but QPF is expected to be low. Overnight min temps will generally be
in the upper 60s.

On Wednesday we are looking at a very active day with the surface
and upper level low deepening as they translate across the Missouri
Valley and into the Midwest. The southward trailing cold front will
approach our westernmost zones toward evening. This will be a very
dynamic system with operational and hi-res models showing several
parameters working together to bring a significant organized
severe weather event for our entire CWA. Latest guidance indicates
Mean CAPE 2000-3000 J/KG, 50+ Kts of bulk shear, mid-level lapse
rates ~ 7.5 C and impressive updraft velocities. The ECAM is also
showing several long updraft helicity tracks, especially across SE
AL and our northern GA zones. Convection is expected to increase
in coverage after daybreak Wednesday, with the vigorous storm
initiation expected to the west and northwest of the CWA. These
storms will move eastward into the CWA during the mid to late
morning hours and continue into the evening across our easternmost
zones.

.SHORT TERM [Wednesday Night Through Thursday Night]...

A residual severe weather threat may continue into effect
Wednesday night. Thunderstorms with the potential for large hail
and damaging winds cannot be ruled out. The cold front will
continue to move eastward and be out of the region by Thursday
morning. Behind the front, high pressure begins to build into the
area. A dry, cool airmass will move in lowering temperatures
throughout the region. Highs will be in the upper 60s and lows in
the 40s.

.LONG TERM [Friday Through Tuesday]...

Surface high pressure will dominate most of the long term allowing
for quieter weather throughout the region. The dry, cool airmass
will also remain in place. Late in the period, upper level ridging
is expected to keep the next potential frontal passage at bay
further keeping the region dry. Cooler temps begin a warming trend
on Sunday with highs rising into the low 80s and lows rising into
the upper 50s.

.AVIATION [Through 00Z Thursday]...
Scattered TSRA SW of TLH will move near the terminal between 01-03z
and have included a tempo for this storm. Elsewhere, convection
should gradually diminish with time. A warm front will lift
northward across the region tonight and as the low levels moisten,
expect extensive IFR ceilings to develop at the terminals after
midnight. This cloud deck should lift gradually to MVFR in the
morning. Then after 15z, scattered to numerous thunderstorms will
begin to develop, initially affecting DHN/ECP by 17z and then
spreading eastward throughout the day affecting the remaining
terminals through the end of the TAF cycle. Some of these storms
could be severe. Outside of thunderstorms, the prevailing southerly
winds will gust to near 30 kt at times.

.MARINE...

Calmer conditions are expected across coastal waters today.
However, winds and seas will increase late tonight ahead of another
powerful storm system, reaching advisory levels Wednesday morning.
Expect advisory level conditions to last through at least Friday,
with elevated winds and seas persisting into the weekend before
calming. Severe storms are expected across coastal waters during the
day Wednesday. High winds, hail and waterspouts will be possible
with this activity.

.FIRE WEATHER...

Rain chances will be elevated Wednesday as storms move in. Dry air
will move into the region on Thursday and will remain in place for a
few days. The lowest RH values will be on Saturday and Sunday. High
dispersion indices are expected Wednesday and Thursday afternoons.

.HYDROLOGY...

Significant heavy rainfall over the past 24 hours was located to
coastal areas of the Florida Big Bend with the heaviest amounts
across Eastern Taylor and into Lafayette County where up to 12
inches of rain fell overnight. Some of the faster responding rivers
have been rising quickly this afternoon, notably the Sopchoppy
River and Steinhatchee River

There is some potential for the Steinhatchee River to reach flood
stage by early Thursday morning, however much of the heaviest rain
fell just north of the river basin.

The next event is expected to only produce 1-2 inches of rain with
isolated heavier totals. Given that the bulk of the heaviest rain
was near the coast, the overall river flood threat remains low for
the larger-stem river systems.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   68  81  57  71  46 /  40  50  50  10   0
Panama City   69  78  60  69  52 /  40  70  30   0   0
Dothan        67  80  53  66  45 /  30  70  40   0   0
Albany        67  81  54  66  45 /  40  80  60  10   0
Valdosta      68  84  57  68  46 /  40  40  60  10   0
Cross City    67  84  60  71  47 /  40  20  60  10   0
Apalachicola  71  78  61  70  52 /  40  40  40   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...Small Craft Advisory from 2 PM Wednesday to 11 PM EDT Thursday
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River Fl out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach out 20 NM-Waters
     from Suwannee River to Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory from 8 AM Wednesday to 8 PM EDT Thursday
     for Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

UPDATE...Godsey
NEAR TERM...Barry
SHORT TERM...Barry/CHANEY
LONG TERM...Barry/CHANEY
AVIATION...Godsey
MARINE...Barry
FIRE WEATHER...McDermott
HYDROLOGY...Godsey

In the hours before

Special weather statement, Apr 4, 5:47 PM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
647 PM EDT TUE APR 4 2017

FLZ014-015-114-115-042330-
Inland Franklin FL-Inland Gulf FL-Coastal Franklin FL-
Coastal Gulf FL-
647 PM EDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GULF AND WEST CENTRAL
FRANKLIN COUNTIES UNTIL 730 PM EDT/630 PM CDT/...

At 646 PM EDT/546 PM CDT/, National Weather Service doppler radar
indicated a a strong thunderstorm 11 miles southwest of Port St. Joe,
moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Port St. Joe, Apalachicola, Nine Mile, Highland View, Eleven Mile, St
Joseph State Park, Thirteen Mile, Odena, Cape San Blas, Indian Pass,
Tilton, Jones Homestead, Ward Ridge, Milltown, Bay City, Howard
Creek, Apalachicola Airport, Simmons Bayou, Beacon Hill and Dalkeith.

LAT...LON 2973 8548 2988 8549 3005 8514 2987 8504
      2985 8503 2983 8503 2983 8501 2972 8495
      2960 8529 2959 8537
TIME...MOT...LOC 2246Z 238DEG 30KT 2968 8542

04-MCDERMOTT
Local storm report, Apr 4, 7:24 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
824 PM EDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             4 SSE STONEMILL CREEK   30.08N 85.16W
04/04/2017  E1.25 INCH       GULF               FL   TRAINED SPOTTER

&&

GODSEY
Special weather statement, Apr 4, 8:43 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
943 PM EDT TUE APR 4 2017

FLZ014-015-026-114-115-050230-
Inland Franklin FL-Liberty FL-Inland Gulf FL-Coastal Franklin FL-
Coastal Gulf FL-
943 PM EDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GULF...SOUTHWESTERN
LIBERTY AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 1030 PM EDT/930 PM
CDT/...

At 943 PM EDT/843 PM CDT/, National Weather Service doppler radar
indicated a a strong thunderstorm 11 miles southeast of Wewahitchka,
or 14 miles northeast of Port St. Joe, moving northeast at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nine Mile, Buck Siding, Eleven Mile, Thirteen Mile, Odena, Central
City, Tilton, Beverly, Owens Bridge, Kern, Wilma, Sumatra, Howard
Creek, Willis Landing, Nixon Garden, Creels, Hays Place, Dalkeith and
Fort Gadsden.

LAT...LON 2968 8520 2994 8532 3022 8492 2989 8473
TIME...MOT...LOC 0143Z 233DEG 34KT 2996 8512

04-MCDERMOTT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:04 PM CDTSmall Craft AdvisoryTAE65 hr
Apr 4, 8:43 PM CDTSpecial Weather StatementTAEGulf47 min
Apr 4, 9:28 PM CDTSpecial Marine WarningTAE62 min
Apr 4, 10:00 PM CDTSpecial Marine WarningTAE60 min
Apr 5, 12:03 AM CDTSevere Thunderstorm WarningTAEHolmes, Walton27 min
Apr 5, 12:29 AM CDTSevere Thunderstorm WarningTAEHolmes31 min
Apr 5, 1:48 AM CDTSevere Thunderstorm WarningTAEHolmes42 min
Apr 5, 2:16 AM CDTSevere Thunderstorm WarningTAEHolmes, Jackson44 min
Apr 5, 3:29 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton49 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.